Alabama, 2018Flash Flooding in Alabama, May 23, 2018
May 23, 2018 · NWS BMX · 2 events in 2 counties and zones
A small cluster of thunderstorms developed over extreme east Alabama during the overnight hours. The cluster was located in area of maximum precipitable water values and resulted in high rainfall rates.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small cluster of thunderstorms developed over extreme east Alabama during the overnight hours. The cluster was located in area of maximum precipitable water values and resulted in high rainfall rates.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 22, 11:01 PM CST, 1 hour 14 minutes earlier.
Area forecast discussion, May 22, 11:01 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1201 AM CDT Wed May 23 2018
.UPDATE...
Aviation Discussion.
&&
.SHORT TERM...
Weak troughing remains entrenched across the area with high
precipitable water (PWAT) values near 2.00 inches from this
morning's sounding contributing to very efficient warm rainfall
processes with convection.
Again today, the higher rain chances are roughly along and east of
the Interstate 65 corridor as relatively drier conditions aloft
with weak subsidence exists across the western portion of the
forecast area.
Potential will exist for localized flooding in areas that
experience multiple storms within a short duration or storm
mergers over the next few days. Gusty showers with a few
thunderstorms will also remain a risk with convection mainly
during the afternoon into the early evening hours with peak
surface based instability.
For the extended period, increased shower/storm coverage further
for this time period as a weakness in the broad ridging becomes
more defined late this week and into the upcoming weekend with the
continued low level southeast flow with high PWAT values persisting
throughout the area. While no hazards are listed in the Hazardous
Weather Outlook product at this time, persistent rainfall with
heavy tropical downpours at times may pose an increasing risk for
localized flooding for the remainder of the week and into the
upcoming weekend. Updated 7-day guidance on rainfall across
portions of our far southern counties have some areas potentially
exceeding 5 inches.
05
.LONG TERM...
Wednesday through Monday.
Enhanced rain chances should continue for Wednesday and Thursday
especially south of Interstate 20 where POPs are in the 50-60
percent range. There is where models indicate a stalled 850mb
trough and the remnants of a disturbance.
Models continue to indicate the development of a large trough
encompassing the Southeast states and the Gulf of Mexico for
Friday through Monday. This system has the potential to gain
subtropical characteristics with perhaps an area of surface low
pressure in the Gulf. There is high confidence in unusually wet
conditions during this period, and widespread 60-70 POPs are
reasonable for this type of pattern.
87/Grantham
&&
.AVIATION...
06Z TAF Discussion.
Isolated showers and storms continue tonight, mainly south of the I-
85 corridor. Cannot rule out isolated showers anywhere overnight,
but chances are low near forecast terminals. Low level moisture
remains high and with calm winds at most locations, expect low cigs
and fog to build from east to west across the area, as low as IFR at
times. Scattered showers redevelop before mid day tomorrow. With a
similar setup as today, activity will be slower to affect TCL. Have
included VCSH at all terminals except TCL for now.
14
&&
.FIRE WEATHER...
A moist pattern is expected over the next seven days and should
result in daily rain chances. Patchy fog/low clouds will be
possible each morning particularly where rainfall occurs during
the prior afternoon and evening.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 66 85 66 86 67 / 40 40 20 50 30
Anniston 66 85 67 86 67 / 50 50 20 60 40
Birmingham 69 87 69 88 69 / 40 40 20 50 40
Tuscaloosa 69 88 69 88 69 / 30 40 30 50 40
Calera 67 85 68 87 68 / 40 50 30 60 40
Auburn 67 82 68 83 68 / 60 70 40 60 40
Montgomery 69 86 70 87 69 / 60 70 40 60 40
Troy 68 85 69 87 68 / 60 70 40 60 40
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
None.
&&
Hazardous weather outlook, May 22, 6:55 AM CST, 17 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
755 AM CDT Tue May 22 2018
ALZ011>015-017>050-231600-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
755 AM CDT Tue May 22 2018
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management is not
expected at this time.
In the hours before
Local storm report, May 23, 12:15 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 AM CDT WED MAY 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 AM FLASH FLOOD 1 ENE SMITHS STATION 32.54N 85.09W
05/23/2018 LEE AL EMERGENCY MNGR
MULTIPLE ROADS AND A COUPLE HOUSES FLOODED
IN THE SMITHS STATION AREA.
&&
DAVISFlash Flood, Lee
- When
- May 23, 12:15 AM CST to 6:00 AM CST
- Where
- Lee County, 2.5 mi ENE of J C Meadows Xrds to 3.29 mi S of Motts
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.514, -85.130
Numerous roads flooded and washed out along with several homes flooded in the Smiths Station community. Rainfall amounts across the southeast portion of Lee County were in the 2-4 inch range.
Flash Flood, Russell
- When
- May 23, 3:00 AM CST to 8:00 AM CST
- Where
- Russell County, 0.77 mi ENE of Ladonia to 2.82 mi NNE of Phenix City
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.474, -85.058
Bridges on Lakewood Drive Road and Bridgewater Drive Road were over-topped with water along Holland Creek due to excessive rainfall upstream. Several roads flooded and impassable in the northern portions of Phenix City.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, May 23, 20181 death · 1 event
- Hail and Damaging Wind in Nebraska, May 23 to 24, 2018$3.5 million · 1.5 in hail · 7 events
- Flash Flooding and Hail in Mississippi, May 23 to 26, 2018$172,000 · 1 in hail · 21 events
- Flash Flooding in Georgia, May 23 to 24, 2018$75,000 · 7 events
- Hail and Damaging Winds in Oklahoma, May 23, 2018$21,000 · 65 kt wind · 7 events
- Tornadoes and Flash Flood in New Mexico, May 23, 2018EF0 · 21 events
- Flash Flooding and Hail in Missouri, May 23 to 25, 2018$10,000 · 1 in hail · 17 events
- Hail and Damaging Wind in Montana, May 23, 20182 in hail · 16 events
- Hail in Texas, May 23, 2018$15,000 · 2 in hail · 3 events
- Flash Flooding and Hail in Arkansas, May 23 to 25, 20180.75 in hail · 10 events
- Lightning Strike in California, May 23, 20181 injured · 1 event
- Hail and Damaging Winds in South Dakota, May 23, 2018$5,000 · 2.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758410, 758411.